Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 30, NWS Fort Worth, TX

April 29, 2017Van Zandt County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 29, 2017, 7:18 PM CDT for Van Zandt County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 7:18 PM CDT (00:18 UTC)
Expired
Apr 29, 2017, 8:15 PM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 128 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:59 PM CDTHAIL 1.25Canton, TXREPORTS OF HAIL (QUARTER TO HALF DOLLAR SIZE) REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 5:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted.

889 
WFUS54 KFWD 300018
TORFWD
TXC467-300115-
/O.NEW.KFWD.TO.W.0030.170430T0018Z-170430T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
718 PM CDT SAT APR 29 2017

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southwestern Van Zandt County in north central Texas...

* Until 815 PM CDT.

* At 718 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Purtis Creek State Park, or 7 miles northeast of
  Gun Barrel City, moving northeast at 15 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Canton around 815 PM CDT. 

This includes Interstate 20 between mile markers 525 and 526.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3236 9589 3236 9608 3248 9608 3257 9601
      3259 9586 3247 9580
TIME...MOT...LOC 0018Z 214DEG 13KT 3238 9603 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

24-Bain

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 7:09 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 29, 7:09 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
709 PM CDT Sat Apr 29 2017

.AVIATION...
The cold front has moved through the Metroplex and Waco TAF sites
as of 00z Sunday. Some showers/thunderstorms are possible through
02z as the front moves farther east. Later tonight, as the upper
level system moves across the region, there will be a chance of
showers and thunderstorms. Hail will be the main threat from any
storms overnight. Expect northwest winds around 20 knots with some
gusts to around 30 knots this evening with the gusts dying off
overnight. West northwesterly winds 15-20 knots with gusts to
near 30 knots are expected again by 15z Sunday. MVFR ceilings this
evening are expected to improve to VFR around 08z.

58

&&

.MESOSCALE UPDATE...

Latest surface observations show the cold front is located along a
line from near Gainesville to Fort Worth then southwest to
Hamilton. Ahead of the front, deep southerly flow ahead of the
upper low to the west continues to transport moisture northward. A
hot and humid airmass is in place with DFW observation coming in
at 90/70 last hour. A large swath of low 70s dewpoints are in
place east of the cold front.

A 1pm supplemental sounding showed that a fairly stout capping
inversion remains in place across the region although it has
weakened some and been lifted to around 700 mb. 1-minute visible
satellite imagery remains rather unimpressive with a generally
flat appearance to the cumulus field. This is confirmed with
visual observations in Fort Worth. Several attempts at deeper
convection have failed indicative of the stronger inhibition.

Water vapor imagery does continue to show some better moisture
aloft spreading into the region on the nose of a 110 kt upper jet.
There has also been an increase in mid level echoes on radar over
the last hour. This suggests that some stronger forcing for ascent
is spreading into the region ahead of the upper trough. The latest
thinking is that deeper convection will likely initiate along the
cold front over the next couple of hours when stronger forcing
aloft can assist in lifting the stronger capping. This front is
likely to be a little farther east than previously forecast with
the highest severe weather threat shifting to the east of the
I-35/35E corridor.  Once storms do develop...they will have the
potential to quickly become severe. MLCAPE values are generally
between 2500-3000 J/kg east and southeast of the front. Steep mid
level lapse rates will support a large hail threat while deep
layer shear parallel to the frontal boundary should encourage a
linear mode and an increasing damaging wind threat. All of this
activity will continue to move east with the front through the
late evening hours.

Severe weather threat will be highest east of the front. Once the
winds have shifted to the northwest and temperatures fall, the
severe threat will be considerably lower.

Dunn

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT Sat Apr 29 2017/
A deep upper level low near the Four Corners appears on satellite
to be making a move eastward along the New Mexico-Colorado border.
Thunderstorms have been erupting across the Texas Panhandle and
Oklahoma overnight along and north of a frontal boundary, due to
strong forcing associated with the upper low. In fact, intense
convection stretches all the way eastward from Oklahoma across
Missouri, Illinois and into the Ohio Valley.

Locally, the regional RADAR mosaic indicates that the front is
now beginning to push southeast, possibly aided by gust fronts
from the numerous storms to the northwest. The expectation is
that the front will move into the far northwestern counties around
sunrise before slowing down as the low level jet begins to mix
out. The front may still generate scattered convection this
morning across the northwestern third of the forecast area, though
it will likely be less intense than the ongoing OK-NW TX
activity. This is advertised well by the majority of the hi-res
model guidance. One fly in the ointment, however, is the 3 KM NAM
which indicates that the storms near the TX Panhandle-OK border
will organized into an MCS. The good news is that the 06Z run
weakens this feature considerably as it moves into the northwest
counties, as opposed to the 00Z run which blasted it all the way
through the Metroplex. Since the latter run is the biggest
outlier, the current forecast will not reflect that scenario.
Nevertheless we will need to keep an eye on the evolution of any
upstream storm clusters / cold pools which may develop.

After slowing a bit following sunrise, the front will pick up
steam again late this morning as the upper low approaches the
Texas-New Mexico border. Rain-cooled air may hamper surface
heating in the northwest, but the rest of the region will have
several hours to destabilize. By early afternoon, several
parameters will be in place for the development of strong to
severe thunderstorms. A moist and highly unstable airmass, good
lift provided by the deep upper level system, and a surface
boundary to provide focus for development.

Where storms initialize this afternoon will depend on the location
of the cold front. Taking a blend of the most recent guidance
places the boundary just west of I-35/35W in that 19-20Z hour
(when convective initiation is most likely), which is similar to
yesterday's forecast and actually near the western edge of the
latest Enhanced risk area from SPC. Storms that develop will have
a good chance of becoming severe due to the high amounts of
instability and shear present. Since shear is mostly
unidirectional, the primary severe threat will be large hail and
damaging winds. A few tornadoes will still be possible, but if
winds become more backed at the surface, a higher tornado threat
would exist.

Storms should quickly congeal into a squall line early this
evening as they push eastward through the forecast area. The
severe concern would shift to a damaging wind and possible brief
spin-up tornado threat with a gradually lowering large hail
threat. In addition, high PWATs suggest that a brief heavy rain
and localized flooding threat will also exist along the line,
particularly if there are any training segments. The line of
storms should reach the southeastern-most counties around
midnight and exit to the east shortly thereafter. Additional
showers and storms will remain possible area-wide through the
overnight hours as the core of the upper low crosses the Southern
Plains. Forcing will be strong, but limited moisture and
instability will likely preclude any additional severe threat
(though some storms may produce frequent lightning and small
hail).

Cool and dry air can be expected Sunday behind the front with
highs in the 60s followed by lows in the 40s Sunday night.
Abundant sun and the return of south winds will bring a quick end
to the cool snap on Monday and Tuesday. A fast-moving shortwave
trough will provide a chance of showers and storms around the
middle of next week, followed by upper level ridging and pleasant
weather late in the week and into next weekend.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  67  48  81  59 /  50   5   0   0   0
Waco                50  70  46  82  61 /  50   5   0   0   0
Paris               52  63  44  75  54 / 100  10   0   0   0
Denton              46  65  43  80  56 /  50   5   0   0   0
McKinney            51  65  44  78  57 /  60   5   0   0   0
Dallas              51  68  51  81  60 /  50   5   0   0   0
Terrell             52  67  48  79  58 /  70  10   0   0   0
Corsicana           53  69  50  80  60 /  80  10   0   0   0
Temple              52  71  50  83  61 /  60   5   0   0   0
Mineral Wells       47  67  41  83  55 /  50   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

58
Hazardous weather outlook, Apr 29, 3:26 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
326 PM CDT Sat Apr 29 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
326 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop this afternoon and continue to
move east tonight. The highest threat for severe weather will be east
of the Interstate 35 corridor. The main threats with the storms will
be large hail and damaging winds. A tornado or two cannot be ruled
out ahead of the cold front. Heavy rainfall may lead to localized
flash flooding. The storm threat will diminish from west to east
tonight into early Sunday morning with small hail possible with the
storms that develop behind the cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms are possible Sunday morning along and east of a
line from Bonham to Terrell to Centerville. Small hail may occur
with these storms.

Thunderstorm chances will begin early Wednesday as another cold
front moves through the region. A threat for severe storms may exist
Wednesday afternoon and night, mainly along and east of Interstate
35.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening mainly east
of the Interstate 35 corridor.

In the hours before

Local storm report, Apr 29, 6:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     MARTINS MILLS           32.43N  95.78W
04/29/2017                   VAN ZANDT          TX   FIRE DEPT/RESCUE

            NEAR FM1256 JUST OUTSIDE OF MARTIN'S MILL
Local storm report, Apr 29, 6:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     MARTINS MILLS           32.43N  95.78W
04/29/2017                   VAN ZANDT          TX   FIRE DEPT/RESCUE

            HOUSE COLLAPSED ON RESIDENTS NEAR FM1256 JUST OUTSIDE
            OF MARTINS MILL
Local storm report, Apr 29, 6:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             CADDO MILLS             33.07N  96.22W
04/29/2017  E0.75 INCH       HUNT               TX   EMERGENCY MNGR

            WAGNER TO CADDO MILLS TO CELESTE
Local storm report, Apr 29, 6:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          5 S CANTON              32.48N  95.87W
04/29/2017                   VAN ZANDT          TX   FIRE DEPT/RESCUE

            S. VAN ZANDT FD REPORTS TORNADO CROSSING 1256 AND HWY 19
            MOVING NORTH. SOME TREE DEBRIS.
Local storm report, Apr 29, 6:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 SE KAUFMAN            32.53N  96.26W
04/29/2017  E1.50 INCH       KAUFMAN            TX   BROADCAST MEDIA

            1 TO 1.5 INCH HAIL ON 175 SE OF KAUFMAN
Special weather statement, Apr 29, 7:16 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
716 PM CDT SAT APR 29 2017

TXZ093-300045-
Grayson TX-
716 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON COUNTY UNTIL
745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman, moving northeast at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sherman, Denison, Van Alstyne, Howe, Gunter, Bells, Tom Bean,
Knollwood, Dorchester and Luella.

A tornado watch remains in effect until 1000 PM CDT for north central
Texas.

LAT...LON 3382 9652 3378 9651 3377 9650 3378 9646
      3378 9643 3375 9641 3373 9638 3364 9638
      3340 9660 3340 9679 3382 9656
TIME...MOT...LOC 0015Z 218DEG 42KT 3363 9654

Hernandez

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:04 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt56 min
Apr 29, 7:16 PM CDTSpecial Weather StatementFWDGrayson29 min
Apr 29, 7:20 PM CDTTornado WarningFWDHopkins55 min
Apr 29, 7:32 PM CDTSevere Thunderstorm WarningFWDRains, Van Zandt58 min
Apr 29, 7:34 PM CDTAreal Flood AdvisoryFWDKaufman, Rains, Van Zandt3 hr
Apr 29, 7:38 PM CDTFlash Flood WarningFWDHenderson, Navarro3 hr
Apr 29, 7:44 PM CDTSevere Thunderstorm WarningFWDHopkins31 min
Apr 29, 7:49 PM CDTFlash Flood WarningFWDRains, Van Zandt3 hr
Apr 29, 7:58 PM CDTTornado WarningFWDVan Zandt32 min
Apr 29, 7:59 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Lamar30 min
Apr 29, 8:11 PM CDTSpecial Weather StatementFWDHenderson64 min
Apr 29, 8:38 PM CDTSpecial Weather StatementFWDVan Zandt37 min
Apr 29, 8:41 PM CDTSpecial Weather StatementFWDCollin34 min
Apr 29, 9:06 PM CDTSpecial Weather StatementFWDFannin54 min
Apr 29, 9:48 PM CDTSpecial Weather StatementFWDDelta42 min
Apr 29, 10:03 PM CDTSpecial Weather StatementFWDFannin27 min
Apr 29, 10:43 PM CDTAreal Flood WarningFWDHenderson, Kaufman, Rains, Van Zandt6 hr
Apr 29, 10:46 PM CDTSpecial Weather StatementFWDHopkins44 min
Apr 30, 3:53 AM CDTWind AdvisoryFWDBosque, Collin, Comanche, Cooke, Dallas, Denton and 19 more16 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.